Texas, 2018

Damaging Wind in Texas, July 6, 2018

July 6, 2018 · NWS EWX · 1 event in 1 county or zone

Deep easterly flow brought moisture into South Central Texas from the Gulf of Mexico and generated thunderstorms one of which produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Deep easterly flow brought moisture into South Central Texas from the Gulf of Mexico and generated thunderstorms one of which produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 6, 1:41 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 6, 1:41 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
241 PM CDT Fri Jul 6 2018

.SHORT TERM (Tonight through Saturday Night)...
Convection this afternoon is focused near three areas of deeper
moisture convergence...along the Rio Grande, over the Hill Country,
and over the Coastal Plains...with isolated convection elsewhere.
Convective trends will generally decrease after sunset, however a low
chance for re-development of showers and isolated storms is possible
overnight and early Saturday morning. South Central Texas will remain
in a moist airmass on Saturday, between an inverted mid level trough
just to the south of the region and ridge well to the north. An
increase to scattered coverage of showers and storms is expected
again during the day on Saturday as indicated by most CAMs and global
models.

&&

.LONG TERM (Sunday through Friday)...
Rain chances peak Sunday into Monday. During this time precipitable
water values increase to around 2-2.1 inches and as forcing from a
low and mid level inverted trough over the Coastal Plains moves north
through the region we should see an uptick in diurnally driven
storms, perhaps also during a portion of Sunday night. The ridge to
the north expands slightly more south Tuesday and Wednesday and a
drier southerly low level flow develops which should produce stable,
drier, and warmer conditions during this time. Another weakness
beneath the ridge could pivot southwest and then west beneath the
ridge Thursday and Friday. However, the 12Z ECMWF indicates the
weakness and better moisture over Southeast Texas while GFS is much
farther west with the weakness bisecting the CWA by Friday. Only 20
PoPs have been included across eastern areas of the CWA due to
uncertainty.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  93  74  90  74 /  20  40  40  60  50
Austin Bergstrom Intl Airport  75  92  73  90  73 /  20  40  40  60  50
New Braunfels Muni Airport     74  91  73  90  73 /  20  40  40  60  50
Burnet Muni Airport            73  92  72  90  72 /  20  40  40  50  40
Del Rio Intl Airport           75  94  75  94  75 /  40  40  30  40  50
Georgetown Muni Airport        74  93  73  90  73 /  20  40  40  60  40
Hondo Muni Airport             73  92  73  92  73 /  30  40  30  50  50
San Marcos Muni Airport        74  92  73  89  73 /  20  40  30  60  50
La Grange - Fayette Regional   74  91  74  88  75 /  20  50  30  60  40
San Antonio Intl Airport       75  91  74  90  74 /  20  40  30  60  50
Stinson Muni Airport           75  91  74  90  75 /  20  40  30  60  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Mesoscale/Aviation...99
Synoptic/Grids...Runyen
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jul 6, 3:38 AM CST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
438 AM CDT Fri Jul 6 2018

TXZ171>173-183>194-202>209-217>225-228-070945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
438 AM CDT Fri Jul 6 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms are expected today and
tonight across south central Texas. Severe thunderstorms are not
expected at this time. However, occasional lightning strikes,
gusty winds and brief heavy rain will be possible with the
thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 6, 3:23 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
423 PM CDT FRI JUL 6 2018

TXZ220-062215-
Atascosa TX-
423 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR ATASCOSA COUNTY UNTIL 515 PM
CDT...

At 422 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Leming to near Pleasanton to
near Jourdanton to near Crowther. Movement was west at 25 mph.

Winds in excess of 40 mph and brief heavy rains will be possible
with these storms.

Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Christine, Campbellton,
Lytle, Leming, Iuka, Davis, Coughran, Dobrowolski, Amphion, Espey,
McCoy, Rossville and Graytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2864 9834 2864 9879 2924 9878 2911 9840
      2897 9827 2864 9830 2862 9832 2862 9834
TIME...MOT...LOC 2122Z 110DEG 22KT 2904 9835 2899 9849 2887 9850 2866
9843

CP
Special weather statement, Jul 6, 3:30 PM CST, 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
430 PM CDT FRI JUL 6 2018

TXZ203-204-062200-
Uvalde TX-Medina TX-
430 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEDINA AND
NORTHEASTERN UVALDE COUNTIES UNTIL 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Sabinal, or 15 miles west of Hondo, moving west at
25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sabinal, Knippa, Concan and Garner State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2948 9930 2935 9927 2921 9974 2958 9975
TIME...MOT...LOC 2128Z 079DEG 22KT 2942 9939

CP

The radar

The Austin/San Antonio radar (KEWX), 93 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atascosa

When
July 6, 3:31 PM CST
Where
Atascosa County, 0.6 mi W of North Pleasanton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
28.970, -98.490

A thunderstorm produced wind gusts estimated at 60 mph that blew the roof off a concession stand in Pleasanton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773715.